Texas, 2007

Lightning Strike in Texas, May 12, 2007

May 12, 2007 · NWS SHV · 1 event in 1 county or zone

Lightning hit a home in Smith County, Texas during the evening of the May 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Lightning hit a home in Smith County, Texas during the evening of the May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 2:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 12, 2:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT SAT MAY 12 2007

.DISCUSSION...

THE AREA WILL BE UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE
CURRENTLY OVER THE ROCKIES DURING THE SHORT TERM. AS WEAK
NORTHERLY FLOW AT THE SURFACE AND ALOFT WILL HELP LIMIT MOISTURE
RETURN...ALTHOUGH THE BOUNDARY LAYER WILL HOLD A DECENT AMOUNT OF
MOISTURE. THIS RIDGE WILL SLOWLY SLIDE OUT OF THE ROCKIES...PASSING
OVER THE THE AREA AS IT WEAKENS BY THE MIDDLE OF THE WORK WEEK.

A SURFACE RIDGE OVER EASTERN CANADA WILL SLIDE DOWN THE
EAST COAST...ENHANCING MORE DRY WEATHER IN THE SHORT TERM BEFORE
IT MOVES FURTHER OVER THE ATLANTIC. MODELS THEN INCREASE POPS AS
WE MOVE INTO THE MIDDLE OF THE WEEK...AS A COLD FRONT MOVING
THROUGH THE PLAINS APPROACHES. GFS TAKES THE FRONT COMPLETELY
THROUGH THE AREA BY THURSDAY...SETTING UP A NICE END TO THE WEEK.

PM 20S WILL LINGER IN THE SHORT TERM FORECAST...TO RESPECT
COMBINATION OF HEATING...LOW LEVEL MOISTURE AND BOUNDARIES.
HOWEVER THE BEST CHANCE OF RAIN LOOKS TO BE WITH THE MID WEEK
FRONT. WARMING TREND CONTINUES THROUGH TUESDAY...WITH 90S POSSIBLE.

ELEVEN

&&

.AVIATION...

DESPITE LOW LEVEL INSTABILITY AND SOLID DIFFERENTIAL HEATING BOUNDARY
NEAR AR/LA LINE...RIDGING FROM THE WEST AND WARMING TREND ALOFT
APPEAR TO HAVE LIMITED CONVECTION TO A FEW TOWERING CU. 90 DEGREE
TEMPS COULD COMPENSATE FOR THIS...BUT HAVE NOT BEEN REACHED ANYWHERE.
LIMITED FOG DEVELOPED LATE LAST NIGHT...BUT MODELS HITTING IT A LITTLE
HARDER IN ELD...MLU...AND ESPECIALLY LFK. CLEAR SKIES AND CALM WINDS
WILL DEFINITELY PLAY SUPPORTING ROLES. WITHOUT CONVECTION...NO
ENHANCED ASSISTANCE FROM WET GROUND. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  89  65  89 /  20  20  20  10
MLU  67  90  63  88 /  20  20  20  10
DEQ  63  87  61  86 /  20  20  20  10
TXK  66  87  64  87 /  20  20  20  10
ELD  65  89  62  88 /  20  20  20  10
TYR  66  86  66  87 /  20  20  20  20
GGG  66  87  66  87 /  20  20  20  20
LFK  66  90  65  89 /  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, May 12, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 12 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN
OCCUR OVER THE FOUR STATE REGION. A COUPLE OF THE STORMS MAY BRIEFLY
BECOME SEVERE...WITH HAIL AND HIGH WIND GUSTS.

THE THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY A FEW
HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

11

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Smith

When
May 12, 4:00 PM CST
Where
Smith County, Tyler
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.350, -95.300

Lightning struck a home in Tyler, Texas blasting away part of the homes siding and catching the attic on fire. The home was at least a 50 percent loss. There were no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27988.